Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Morristown, TN

July 4, 2023Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 4, 2023, 2:03 PM EDT for Meigs County, Rhea County, Tennessee. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2023, 2:03 PM EDT (18:03 UTC)
Expired
Jul 4, 2023, 4:00 PM EDT
In force
117 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Meigs County, TN, Rhea County, TN

The radar

The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:15 PM EDTFLASH FLOODSpring City, TNFlash flooding in Spring City. Water flowing into homes and garages in town.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS54 KMRX 041803
FFWMRX
TNC121-143-042000-
/O.NEW.KMRX.FF.W.0009.230704T1803Z-230704T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
203 PM EDT Tue Jul 4 2023

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  North Central Meigs County in east Tennessee...
  Central Rhea County in east Tennessee...

* Until 400 PM EDT.

* At 203 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Spring City, Piney Falls State Park, Stinging Fork Falls State 
  Park and Grandview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3561 8504 3568 8499 3569 8499 3577 8491
      3581 8482 3577 8475 3576 8476 3575 8475
      3575 8473 3575 8472 3574 8471 3554 8488

FLASH FLOOD...RADAR INDICATED

$$

DGS
2 follow-up statements
061 
WGUS74 KMRX 041824
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
224 PM EDT Tue Jul 4 2023

TNC121-041834-
/O.CAN.KMRX.FF.W.0009.000000T0000Z-230704T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs TN-
224 PM EDT Tue Jul 4 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL MEIGS COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3566 8500 3568 8499 3577 8491 3576 8484
      3575 8481 3573 8478 3572 8478 3571 8476
      3568 8478 3567 8478 3560 8483

$$

TNC143-042000-
/O.CON.KMRX.FF.W.0009.000000T0000Z-230704T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-
224 PM EDT Tue Jul 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS 
AFTERNOON FOR NORTHEASTERN RHEA COUNTY...

At 224 PM EDT, local law enforcement reported thunderstorms 
producing heavy rain in Spring City were flooded. Several homes have 
been flooded. Between 2 and 3 inches of rain have fallen. Flash 
flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Spring City, Piney Falls State Park, Stinging Fork Falls State 
  Park and Grandview.

This includes the following streams and drainages...
  Piney Creek, Piney River, and Vans Creek. Locations near the Piney 
  River in Spring City will experience flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring. It is important to know where you are 
relative to streams, rivers, or creeks which can become killers in 
heavy rains. Campers and hikers near Piney River should avoid 
streams or creeks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3566 8500 3568 8499 3577 8491 3576 8484
      3575 8481 3573 8478 3572 8478 3571 8476
      3568 8478 3567 8478 3560 8483

FLASH FLOOD...OBSERVED

$$

DGS
020 
WGUS74 KMRX 041857
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
257 PM EDT Tue Jul 4 2023

TNC143-042000-
/O.CON.KMRX.FF.W.0009.000000T0000Z-230704T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-
257 PM EDT Tue Jul 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS 
AFTERNOON FOR NORTHEASTERN RHEA COUNTY...

At 257 PM EDT, local law enforcement reported flash flooding in 
Spring City. Between 3 and 4 inches of rain have fallen. Flash 
flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Spring City, Piney Falls State Park, Stinging Fork Falls State 
  Park and Grandview.

This includes the following streams and drainages...
  Piney Creek, Piney River, and Vans Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even after heavy rain has ended, flooded roads can be a hazard. Be 
aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3566 8500 3568 8499 3577 8491 3576 8484
      3575 8481 3573 8478 3572 8478 3571 8476
      3568 8478 3567 8478 3560 8483

FLASH FLOOD...OBSERVED

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:44 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 4, 1:44 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
144 PM EDT Tue Jul 4 2023

...New AVIATION...

.UPDATE...
Issued at 1105 AM EDT Tue Jul 4 2023

Surface observations show fog has mostly dissipated but some low
clouds linger across central and northern portions of the area. Low
clouds should continue to improve as the sun angle increases and
mixing takes place. Overall, the forecast remains on track and only
some minor touch-ups to temperature and dewpoints were made to
follow most recent observations. Isolated to scattered storms are
expected mainly across central and southern areas this afternoon.
Surface CAPE generally looks to top out around 1500J/kg based on
latest HRRR and HREF guidance, with minimal MLCAPE. Lapse rates
are generally lacking as well. A few isolated stronger storms
remain possible with gusty winds being the main threat as is
typical of summertime diurnal activity. Additionally, PWAT of
1.6-1.8 inches would lead to heavy downpours with any stronger
storm as well. Lower moisture availability will keep northeastern
portions dry this afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 254 AM EDT Tue Jul 4 2023

Key Messages:

1. Isolated to scattered showers and storms expected, mainly across
south and central areas.

Discussion:

What remains of the weakening frontal boundary is currently near our
southern border. This front will continue to wash out during the
period. Models show enough drying across northeastern areas to limit
PoPs to less than slight chance so no mention of precipitation there
today or tonight.  However, moisture increases further south closer
to the boundary, and while CAPE values look lower than recent days
the HREF shows SBCAPE of around 1000 J/kg or a bit above across
portions of the south/central today. Expect scattered to isolated
convection today across southern and central areas with greatest
coverage south closest to the boundary. Given the more limited CAPE,
weaker shear than recent days and DCAPE that looks to be lower than
yesterday as well, the probability for severe storms looks low at
this time. However, a strong storm with strong gusty winds cannot be
ruled out. Enough high clouds are expected to be around to help to
limit temperatures to the upper 80s in most valley locations.

Tonight models show some weak upper level short wave energy moving
in from the west, with mainly isolated weak convection continuing
during the night mainly south/central.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 254 AM EDT Tue Jul 4 2023

(Wednesday through Monday)

Key Messages:

1. Scattered to possibly numerous showers and storms are expected
each day with decreased coverage on Saturday.

2. Temperatures will be generally near normal.

Wednesday through Friday

At the start of the period, a shortwave will be approaching from the
west with a stationary front extending through Georgia and Alabama.
With increased moisture and low-level convergence, the focus for
diurnal convection will be for southern portions of the area.
However, vertical ascent and moisture will be sufficient for
isolated to scattered coverage area-wide. Overall, the environment
will be weakly sheared with MLCAPE generally close to 1,000 J/kg.
This will keep potential for strong to severe storms low but typical
for this time of year. On Thursday, the upper-level pattern becomes
a bit more zonal with embedded shortwaves aloft. The frontal
boundary will also weaken but drift further north, making for
scattered or better coverage of diurnal convection area-wide but
likely more terrain-based. The environment looks fairly similar to
Wednesday, meaning fairly low but non-zero chances for stronger
storms and/or isolated flooding. By Friday, a broader upper-level
trough will advance out of the Great Lakes region, leading to some
height falls above the 500mb level. Additionally, the frontal
boundary will move even further northward, allowing for better
moisture than in previous days. This may produce a better overall
convective environment and more widespread coverage.

Saturday through Monday

The evolution of the pattern is more uncertain later in the period.
However, the consensus is for increasing strength in the upper jet
closer to the region but with less overall moisture, likely leading
to a reduction in coverage of diurnal convection. By Sunday and
Monday, moisture return is expected with varying indications of a
stronger front and/or trough diving down from the north. This
indicates potential for more widespread convection, but the details
remain uncertain at this time. Ultimately, the messaging for this
period will be kept the same as earlier in the period with repeated
showers and storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 137 PM EDT Tue Jul 4 2023

Isolated to scattered showers and storms will be across the region
this afternoon. CHA/TYS are most likely to have vicinity or be
impacted by TS. Conditions will remain VFR outside of any
stronger downpour that could reduce visibility. Tonight, a little
more uncertainty in play regarding fog. Soundings and satellite
trends suggest we could continue to see some cloud cover overnight
which would not be ideal for fog development. However, a fairly
moist airmass is in place with Tds in the upper 60s to mid 70s.
Have went with a somewhat persistent forecast from this past
morning with prevailing MVFR fog at TRI. Difference being have
included a mention of BR at CHA and TYS but not reduced category
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  89  70  89 /  30  50  20  60
Knoxville McGhee Tyson Airport, TN  71  88  70  88 /  20  40  20  50
Oak Ridge, TN                       69  87  70  87 /  20  40  20  50
Tri Cities Airport, TN              66  86  66  87 /  10  40  20  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...KRS
Hazardous weather outlook, Jul 4, 3:06 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 AM EDT Tue Jul 4 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
306 AM EDT Tue Jul 4 2023 /206 AM CDT Tue Jul 4 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

There will be isolated to scattered showers and thunderstorms
today mainly across the Plateau, southern and central east
Tennessee, and southwest North Carolina. A few of these storms
may be strong this afternoon producing strong gusty winds and
torrential downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms are expected most of the
remaining days. A few isolated stronger storms are possible, in
addition to localized flooding due to repeated rainfall from slow-
moving or training storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:37 PM EDTAreal Flood AdvisoryMRXCocke, Grainger, Jefferson, Knox3 hr
Jul 3, 10:53 PM EDTAreal Flood AdvisoryMRXGrainger, Hamblen3 hr
Jul 4, 2:41 PM EDTSpecial Weather StatementMRXLoudon34 min
Jul 4, 3:10 PM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe2 hr
Jul 4, 3:20 PM EDTSpecial Weather StatementMRXMonroe25 min
Jul 4, 4:30 PM EDTSpecial Weather StatementMRXJefferson60 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.